Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
130 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can Neurontin cause tooth decay?

Hello, my name is Gary. I have used Your site many years to look up medical and drug information. I used to take the drugs Neurontin for 2 years then Gabapentin for 1 year after that. I was told when it was prescribed to me for nerve pain and diabetic neuropathy the main side effect was drymouth and no mention of any others. I had healthy teeth when I started taking it but after 3 years my teeth literally were rotting out of my head. My dentist quoted me $800.00 to do all of my needed dental work. Six months later he told me that quote was out the window because he had never seen anyones teeth decay as much and as fast as mine had. The $800.00 after six months became almost $4000.00 of severe decay. In 2004 I looked on Your site under side effects of Neurontin and found it said accelerated tooth decay was a side effect. That explained it. My teeth were ruined. I saw another side effect that I couldn't believe when I read it. Sudden Death. I see looking up the same drugs on Your site today and it doesn't mention either one. My question is why was that information removed from Your site or is it maybe still there and it is under some other field and I haven't found it.
Fri, 7 Oct 2016
Report Abuse
Dentist 's  Response
Hi..
Welcome to HEALTHCARE MAGIC..

I have gone through your query and can understand your concerns..

As per your complain it seems that the cause of your teeth decaying after taking the medicines is dry mouth..
However tooth decay is not a direct side effect but Dry mouth is the cause that secondarily cause teeth decay as the reduced saliva flow causes reduced flusing of debris from teeth and accumulation of plaque, tarter and cause bacterial overgrowth causing decay..
You might not be getting the information as it must still be present on site..
As far as sudden death is concerned it can occur due to severe anaphylactic reaction to the drug but does not seems to be in your case, so don't worry about it..
The cause of teeth decaying in your case is dry mouth only and you should get the teeth treated..
Along with it start chewing sugar free chewing gum, suck tart candies to stimulate saliva flow..
You should also instil artificial saliva drops to lubricate the mouth..
Gargle with specialized mouthwash like Biotene and avoid regular mouthwash as they have drying effect in mouth..

Hope this information helps..

Thanks and regards.
Dr.Honey Nandwani Arora.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I ll be as brief as possible. Basically I m wondering if my rapidly decaying teeth I was informed of 30+ yrs ago would have any connection to the...